MAUDE Adverse Event Report: CORDIS CORPORATION JUGULAR 55CM KIT OPTEASE; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CORPORATION JUGULAR 55CM KIT OPTEASE; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466F230AJ
Medical Device Problem Codes Difficult to Remove (1528); Unintended Movement (3026)
Health Effect - Clinical Codes Coagulation Disorder (1779); Perforation (2001); Perforation of Vessels (2135); Stenosis (2263); Embolism/Embolus (4438); Thrombosis/Thrombus (4440)
Date of Event 03/08/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation: other, senior counsel, litigation.Date of event: please note that the exact event date is unknown and the event date is the complaint awareness date.As reported a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused tilt, perforation, and an unsuccessful removal attempt.The indication for the filter implant, procedural details and medical history of the patient have not been provided and there is currently no additional information available for review.The product remains implanted and unavailable for analysis, the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.The optease vena cava filter is indicated in the us for retrieval up to 14 days post implant.Following this period of time, and as early as 12 days, there is potential for endothelialization (growth of endothelial cells within the inner wall of the vessel) around the filter struts.The predominant concern is the development of endothelialization, which would make subsequent removal difficult.Endothelialization has been shown to lead to explant problems after as short a period as 12 days.Ivc filter tilt has been associated with operator technique and vessel anatomy, specifically asymmetry and tortuosity.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The timing and mechanism of the events has not been reported at this time and a clinical conclusion could not be determined as to the cause of the events.Without images available for review the reported events could not be confirmed or further clarified.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.Please note that this is the initial/final report for this product.
 
Event or Problem Description
As reported by the legal brief, the patient underwent placement of an optease vena cava filter.The filter subsequently malfunctioned and caused injury and damages including, but not limited to tilt, perforation, and an unsuccessful removal attempt.As a direct and proximate result of these malfunctions, the patient suffered life-threatening injuries and damages, and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will continue to suffer significant medical expenses, pain and suffering, and other damages.
 
Event or Problem Description
Additional information received per the medical records indicate that the patient has a history of coronary artery disease, iatrogenic flatback syndrome requiring multiple surgeries including t10-pelvis fusion, complicated by deep post-op infections, requiring multiple debridement, diabetes, hypertension, factor v leiden, multiple deep vein thrombi (dvt), diabetic neuropathy, spinal stenosis, gastroesophageal reflux disease (gerd), anemia, trauma, with first spine surgery, amputation of right middle toe, extensive right lower extremity dvt- treated with thrombolytics and more recent spine surgery - complicated by infection requiring debridement and wound vac application.A follow up blle ultrasound showed acute dvt of the right femoral, popliteal, posterior tibial and peroneal veins and patency of the left common femoral vein.Inferior vena cava (ivc) filter placed due to recurrent dvt and need for spine surgery.The ivc filter was placed via the right internal jugular vein and deployed in the infrarenal ivc without evidence of extravasation, thrombosis or dissection.Two weeks after the implant, the patient had hardware removal (l4-s1), t10-l5 decompression, t10-pelvis posterior spinal instrumentation and fusion (psif), l3-l4 transforaminal lumbar interbody fusion (tlif) procedure.The patient was discharged three days later.Eleven days post-op for spine surgery, the patient was directed to go to the emergency room due to increased pain, fever, chills and sweats.The patient was admitted and diagnosed with sepsis, severe klebsiella sepsis secondary to infected hardware, and deep surgical site wound infection.The infection was treated with antibiotic beads, site was drained along with removal of one of the t12 pedicle screws, intravenous antibiotics and a wound vac.The patient had three subsequent spinal washouts.Four days later the patient developed acute kidney injury, thought secondary to iv (intravenous) contrast.Ultrasound performed that day found bilateral dvt¿s extending up to the femorals and the patient was started on heparin.Six weeks after filter implant, the patient had bilateral lower extremity (blle) dvt and was transferred to a tertiary facility for advanced medical management.The next day an abdominal ultrasound was performed which was unable to visualize the ivc and iliac veins due to body habitus and overlying bowel gas.Two days later the patient had venography of lower extremities, suction thrombectomy of bilateral lower extremity (ble), tissue plasminogen activator (tpa) pulse spray and angiojet thrombectomy of blle veins, balloon maceration of the left iliofemoral, suction and pharmacomechanical thrombectomy of the bilateral iliofemoral veins and ivc.There was significant residual dvt after thrombectomy, appearing subacute or chronic.The plan was to continue with anticoagulation and wait approximately six months for collateral pathways to develop before attempting recanalization and stent placement.The patient was discharged to home approximately one month after admission to the tertiary facility.Five months after filter implant a blle duplex ultrasound (u/s) was performed and noted subacute or chronic thrombus involving the deep veins of both legs, no acute thrombus was noted.Seven months after filter implant a computed tomography (ct) angiogram of the chest and abdomen was performed for an indication of chronic embolism and thrombosis of unspecified deep veins of ble.Results noted that there appears to be resolution of prior seen clots just above the ivc filter.The overall size of the ivc at and below the filter has decreased with extensive new varicosities, worrisome for clot within the ivc filter.Seven months and two weeks after filter implant the patient had a successful tpa venous thrombolysis, thrombectomy and venoplasty from the left popliteal vein across the ivc filter and into the upper ivc.At the end of the treatment there were patent channels of flow from the left popliteal vein across the ivc filter into the upper ivc.Eight months after filter implant, a blle duplex u/s was performed, results showed chronic thrombus in right and left common femoral, superficial femoral and popliteal veins.Eight months and two weeks after filter implant, venograms of the right lower extremity (le), pelvic iliac veins and ivc demonstrated chronically thrombosed and stenotic right popliteal and superficial femoral veins with numerous collaterals.The right iliac veins and ivc demonstrated chronic nonocclusive thrombus with collateral veins draining.Chronic thrombus with fibrotic buildup was also present in the ivc filter.The patient was administered tpa overnight and returned to interventional radiology the next day.Follow up venogram showed improved flow from the right knee proximally, there was still chronic thrombus/fibrosis within the ivc filter.Nine months after filter implant, venous ultrasound of the ble showed chronic dvt, no change in the appearance of the left leg and improved flow in the right since previous ultrasound.A week later the patient underwent thrombolysis and balloon angioplasty for acute, chronic right lower extremity dvt.A repeat venogram performed the following day showed improved flow.Nine months and three weeks after filter implant, a ble u/s was performed.The impression was right leg shows extensive chronic and recanalized thrombus, increased flow is noted in calf veins when compared to previous exam.Left leg shows extensive chronic and racialized thrombus.
 
Additional Manufacturer Narrative
After further review of additional information received.Continuation of section b5: one year after filter implant, a chest ct angiogram was performed for complaints of shortness of breath, no pulmonary thromboembolic disease was noted, the exam was negative.An attempt was made to remove the ivc filter.Access was made from the left common femoral vein and the right internal jugular vein.Using forceps, the upper tip of the filter was freed from the vena cava wall and the upper third of the filter was able to be collapsed within the sheath.The lower tip of the filter was freed by removing fibrin adhesion, then the hook was captured with an ensnare device.A considerable amount of fibrin was still present on the filter hook.Traction was then applied on both the upper and lower parts of the filter; however, the lower access could not collapse the filter for capture.Laser thrombectomy was then performed on the ivc filter distal to proximal.The thrombectomy was effective at vaporizing or removing the fibrin deposit in the lower one third of the filter; however, it was minimally effective at removing the larger and more organized fibrin deposit in the main body of the filter.After considerable time and effort spent with laser thrombectomy and only minimal improvements in the main body of the filter, the procedure was halted.The impression states that the venocavograms demonstrated ivc filter occluded with large burden of fibrin deposit or organized thrombus.Prior to thrombectomy numerous inferior collateral draining veins (inferior to the filter) were present.After mechanical and laser thrombectomy there was improved caliber and rapid antegrade flow around the filter in the ivc and less inferior collateral draining veins.One year and twenty weeks after the implant, a follow up blle duplex u/s was performed.Results showed extensive bilateral chronic and recanalized thrombosis.The next month a duplex ultrasound of the rle was performed for leg pain.Results indicated partially occluding thrombus in the common and superficial femoral vein and reduced compressibility of the popliteal vein.One year and eight months after the implant, the patient underwent chest ct angiogram for shortness of breath and ct scan of the abdomen and pelvis.Results indicated no acute process and no pe.The ivc filter was in place and there were postsurgical changes of the lumbar spine.Additional information is pending and will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
After further review of additional information received, the following sections have been updated accordingly: a2, a4, b3, b4, b5, d1, d4, g3, g6, h1, h2, h4 and h6.Additional information is pending and will be submitted within 30 days of receipt.
 
Event or Problem Description
Additional information received per the patient profile form (ppf) states that the patient experienced perforation of filter strut(s) outside the ivc, tilt and device unable to be retrieved.There was one unsuccessful percutaneous removal procedure.The patient became aware of the reported events approximately one year after the index procedure.The patient also experienced fear related to the filter.
 
Additional Manufacturer Narrative
After further review of additional information received, the following sections have been updated accordingly: b4, g3, g6, h1, h2 and h6.Section h6: health effect - clinical code: code 4440 was used for thrombosis in device and thrombosis vena cava inferior.As reported a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused tilt, perforation, and an unsuccessful removal attempt.The patient reported becoming aware of perforation of filter strut(s) outside the inferior vena cava (ivc), tilt and device unable to be retrieved, there was one unsuccessful percutaneous removal attempt, approximately one year post implant.The patient also reported anxiety related to the filter.According to the medical record the patient had a history of coronary artery disease, iatrogenic flatback syndrome requiring multiple surgeries including t10-pelvis fusion, complicated by deep post-op infections, requiring multiple debridements, diabetes, hypertension, factor v leiden, multiple deep vein thrombi (dvt), diabetic neuropathy, spinal stenosis, gastroesophageal reflux disease, anemia, trauma- resulting in first spine surgery, right middle toe amputation, extensive right lower extremity dvt.Approximately 2 weeks prior to the filter implant a follow up bilateral lower extremity (ble) ultrasound (u/s) showed acute dvt of the right femoral, popliteal, posterior tibial and peroneal veins and patency of the left common femoral vein.The indication for the filter implant was recurrent dvt and need for spine surgery.The ivc filter was placed via the right internal jugular vein and deployed in the infrarenal ivc without complications.Two weeks post implant, the patient had hardware removal (l4-s1), t10-l5 decompression, t10-pelvis posterior spinal instrumentation and fusion (psif), l3-l4 transforaminal lumbar interbody fusion (tlif) procedure.The patient was discharged three days later.Eleven days post spine surgery, the patient was readmitted with increased pain, fever, chills and sweats and diagnosed with sepsis, severe klebsiella sepsis secondary to infected hardware, and deep surgical site wound infection.The infection was treated with antibiotic beads, drainage, removal of one of the t12 pedicle screws, intravenous antibiotics, a wound vac and three subsequent spinal washouts.Four days later the patient developed acute kidney injury, thought secondary to intravenous contrast.U/s performed that day found bilateral dvt¿s extending up to the femorals and the patient was started on heparin.Six weeks post implant, the patient had ble dvt and was transferred to a tertiary facility for advanced medical management.The next day an abdominal u/s was performed which was unable to visualize the ivc and iliac veins due to body habitus and overlying bowel gas.Two days later the patient had venography of lower extremities, suction thrombectomy of ble, tissue plasminogen activator (tpa) pulse spray and angiojet thrombectomy of ble veins, balloon maceration of the left iliofemoral, suction and pharmacomechanical thrombectomy of the bilateral iliofemoral veins and ivc.There was significant residual dvt after thrombectomy, appearing subacute or chronic.The plan was to continue with anticoagulation and wait approximately six months for collateral pathways to develop before attempting recanalization and stent placement.The patient was discharged to home approximately one month after admission to the tertiary facility.Five months post implant a ble duplex u/s was performed and noted subacute or chronic thrombus involving the deep veins of both legs, no acute thrombus was noted.Seven months post implant a ct angiogram of the chest and abdomen was performed for chronic embolism and thrombosis of unspecified deep veins of ble.Results noted resolution of prior seen clots just above the ivc filter.The overall size of the ivc at and below the filter decreased with extensive new varicosities, worrisome for clot within the ivc filter.Seven months and two weeks post implant the patient had a successful tpa thrombolysis, thrombectomy and venoplasty from the left popliteal vein across the ivc filter and into the upper ivc.At the end of the treatment there were patent channels of flow from the left popliteal vein across the ivc filter into the upper ivc.Eight months post implant, a ble duplex u/s was performed, results showed chronic thrombus in right and left common femoral, superficial femoral and popliteal veins.Eight months and two weeks post implant, venograms of the right lower extremity (le), pelvic iliac veins and ivc demonstrated chronically thrombosed and stenotic right popliteal and superficial femoral veins with numerous collaterals.The right iliac veins and ivc demonstrated chronic nonocclusive thrombus with collateral veins draining.Chronic thrombus with fibrotic buildup was also present in the ivc filter.The patient was administered tpa overnight and returned to interventional radiology the next day.Follow up venogram showed improved flow from the right knee proximally, there was still chronic thrombus/fibrosis within the ivc filter.Nine months post implant, venous u/s of the ble showed chronic dvt, no change in the appearance of the left leg and improved flow in the right since previous u/s.A week later the patient underwent thrombolysis and balloon angioplasty for acute, chronic right lower extremity dvt.A repeat venogram performed the following day showed improved flow.Nine months and three weeks post implant, a ble u/s was performed and showed both legs had extensive chronic and recanalized thrombus, increased flow to the right calf veins, compared to previous exam.One year post implant, a chest ct angiogram was performed for complaints of shortness of breath, no pulmonary thromboembolic disease was noted, the exam was negative.An attempt was made to remove the ivc filter.Access was made from the left common femoral and the right internal jugular vein.Using forceps, the upper tip of the filter was freed from the vena cava wall and the upper third of the filter was able to be collapsed within the sheath.The lower tip of the filter was freed by removing fibrin adhesion, then the hook was captured with an ensnare device.A considerable amount of fibrin was still present on the filter hook.Traction was then applied on both the upper and lower parts of the filter; however, the lower access could not collapse the filter for capture.Laser thrombectomy was then performed on the ivc filter distal to proximal.The thrombectomy was effective at vaporizing or removing the fibrin deposit in the lower one third of the filter; however, it was minimally effective at removing the larger and more organized fibrin deposit in the main body of the filter.After considerable time and effort spent with laser thrombectomy and only minimal improvements in the main body of the filter, the procedure was halted.The impression states that the venocavograms demonstrated ivc filter occluded with large burden of fibrin deposit or organized thrombus.Prior to thrombectomy numerous inferior collateral draining veins (inferior to the filter) were present.After mechanical and laser thrombectomy there was improved caliber and rapid antegrade flow around the filter in the ivc and less inferior collateral draining veins.One year and twenty weeks post implant, a follow up blle duplex u/s was performed and showed extensive bilateral chronic and recanalized thrombosis.The next month a duplex u/s of the rle was performed for leg pain.Results indicated partially occluding thrombus in the common and superficial femoral vein and reduced compressibility of the popliteal vein.One year and eight months post implant, the patient underwent chest ct angiogram for shortness of breath and ct scan of the abdomen and pelvis.Results indicated no acute process, no pe, ivc filter in place and postsurgical changes of the lumbar spine.The product remains implant and therefore not available for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Stenosis, blood clots, clotting and occlusive thrombosis of the device and/or vasculature do not represent a device malfunction.Clinical factors that may have influenced these events include patient, pharmacological and vessel characteristics.The optease vena cava filter is indicated in the us for retrieval up to 14 days post implant.Following this period of time, and as early as 12 days, there is potential for endothelialization (growth of endothelial cells within the inner wall of the vessel) around the filter struts.The predominant concern is the development of endothelialization, which would make subsequent removal difficult.Endothelialization has been shown to lead to explant problems after as short a period as 12 days.Ivc filter tilt has been associated with operator technique and vessel anatomy, specifically asymmetry and tortuosity.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The timing and mechanism of the events has not been reported at this time and a clinical conclusion could not be determined as to the cause of the events.Without images available for review the reported events could not be confirmed or further clarified.Shortness of breath and anxiety do not represent a device malfunction and may be related to underlying patient specific issues and comorbidities.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.

Brand Name
JUGULAR 55CM KIT OPTEASE
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key13896504
Report Number9616099-2022-05486
Device Sequence Number4391371
Product Code DTK
UDI-Device Identifier20705032072882
UDI-Public20705032072882
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2019
Device Model Number466F230AJ
Device Catalogue Number466F230AJ
Device Lot Number17417138
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/02/2022
Supplement Date Received by Manufacturer04/12/2022
04/20/2022
05/23/2022
Initial Report FDA Received Date03/24/2022
Supplement Report FDA Received Date05/10/2022
05/20/2022
05/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/02/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MERIT MEDICAL 4 FR MINI ACCESS; TERUMO GLIDEWIRE
Outcome Attributed to Adverse Event Life Threatening;
Patient Age48 YR
Patient SexMale
Patient Weight110 KG